Alert archive / South Dakota / Flash Flood Warnings in 2012

Flash Flood Warning 4, NWS Rapid City, SD

July 5, 2012Fall River County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jul 5, 2012, 7:22 PM MDT for Fall River County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 7:22 PM MDT (01:22 UTC)
Expired
Jul 5, 2012, 11:48 PM MDT
In force
4 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Fall River County, SD

The radar

The Rapid City radar (KUDX), 110 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WGUS53 KUNR 060122
FFWUNR
SDC047-060730-
/O.NEW.KUNR.FF.W.0004.120706T0122Z-120706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
722 PM MDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...

* UNTIL 130 AM MDT FRIDAY

* AT 721 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO THE 
  THE AREA BURNED BY THE WHITE DRAW FIRE. A HALF INCH TO AN INCH OF 
  RAIN MAY FALL OVER THE BURN AREA IN A SHORT PERIOD OF TIME. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR IN THE STEEP CANYONS OF THE BURN AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4348 10371 4328 10370 4331 10384 4348 10390

$$

CARSTENS
2 follow-up statements
879 
WGUS73 KUNR 060339
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT THU JUL 5 2012

SDC047-060730-
/O.CON.KUNR.FF.W.0004.000000T0000Z-120706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FALL RIVER SD-
939 PM MDT THU JUL 5 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN FALL RIVER
COUNTY UNTIL 130 AM MDT...

AT 938 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED ACROSS THE WHITE 
DRAW FIRE AREA. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THE AREA 
THROUGH MIDNIGHT WITH ANOTHER HALF INCH TO ONE INCH OF RAIN 
POSSIBLE. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR IN THE STEEP CANYONS OF THE WHITE DRAW BURN AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4348 10371 4328 10370 4331 10384 4348 10390

$$

CARSTENS
356 
WGUS73 KUNR 060548
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 PM MDT THU JUL 5 2012

SDC047-060603-
/O.CAN.KUNR.FF.W.0004.000000T0000Z-120706T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FALL RIVER SD-
1148 PM MDT THU JUL 5 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN FALL
RIVER COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4348 10371 4328 10370 4331 10384 4348 10390

$$

CARSTENS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:34 PM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 5, 2:34 PM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT THU JUL 5 2012

.DISCUSSION...20Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER EASTERN
NORTH DAKOTA AND MINNESOTA. LOW PRESSURE WAS CENTERED OVER CENTRAL
WYOMING WITH A TROUGH EXTENDING SOUTHWARD ACROSS EASTERN
COLORADO. WARM FRONT EXTENDS EASTWARD FROM THE LOW IN WYOMING
ACROSS NORTHERN NEBRASKA WITH STORMS DEVELOPING ALONG THE FRONT IN
NORTH CENTRAL NEBRASKA. LATEST WV SAT IMAGE SHOWS A PLUME OF
ABUNDANT MID/HIGH LEVEL MOISTURE STREAMING NORTHWARD INTO THE
FORECAST AREA.

LATEST MODEL RUNS SHOW A SFC LOW DEVELOPING IN NORTHEASTERN
COLORADO LATE THIS AFTERNOON AS THE WYOMING LOW WEAKENS. THE LOW
PRESSURE SYSTEM WILL THEN MOVE NORTHEASTWARD INTO CENTRAL SOUTH DAKOTA
BY 12Z FRIDAY. THE PREVIOUSLY MENTIONED WARM FRONT WILL PUSH
NORTHWARD TONIGHT AS THE LOW LEVEL JET INCREASES OVER WESTERN
SOUTH DAKOTA...WITH THE FRONT NEARING THE ND/SD BORDER BY 12Z
FRIDAY. LIFT ALONG AND NORTH OF THE FRONTAL BOUNDARY WILL PROVIDE
THE FORCING FOR THUNDERSTORM DEVELOPMENT TONIGHT...WITH SOME SEVERE
STORMS POSSIBLE.

FRIDAY/SATURDAY...INITIAL SYSTEM MOVES NORTH WITH RESIDUAL
MOISTURE LEFT BEHIND OVER THE WEST. SURFACE HIGH SLIPS INTO THE
CWA FROM THE NORTHEAST WHICH WILL KEEP THINGS DRIER IN THE EAST THAN
PREVIOUS GUIDANCE. THEREFORE HAVE PUSHED THE POPS BACK TO THE
WEST...MAINLY OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA.
TEMPERATURES WILL BE NOTICEABLY COOLER...BUT CLOSE TO GUIDANCE.

EXTENDED...THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES INTO
SUNDAY WITH THE MONSOONAL FLOW PATTERN STILL IN PLACE. FOR THE START
OF NEXT WEEK...THE UPPER LEVEL RIDGE BUILDS BACK ACROSS THE GREAT
BASIN AREA...RESULTING IN NORTHWEST FLOW FOR THE CWA. A WEAK SHORT
WAVE MAY BRING A SLIGHT CHANCE FOR AFTERNOON SHOWERS OVER THE BLACK
HILLS. FOR THE REST OF THE EXTENDED PERIOD...DRY CONDITIONS AND
ABOVE AVERAGE TEMPERATURES WILL RETURN.

&&

.AVIATION...18Z TAF UPDATE
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS
AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. BY LATE
AFTERNOON/EARLY EVENING...STRONG STORMS WILL BRING HEAVY RAIN
CREATING MVFR CONDITIONS AND LOCALIZED IFR CONDITIONS. BEST CHANCES
FOR STORMS WILL BE OVER NORTHEAST WYOMING...THE BLACK HILLS
AREA...AND NORTHWEST SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...WFO UNR
Hazardous weather outlook, Jul 5, 4:06 AM MDT, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
406 AM MDT THU JUL 5 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
406 AM MDT (506 AM CDT) THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING RATHER WIDESPREAD THUNDERSTORMS TO THE
REGION THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT.
HOWEVER...ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS PORTIONS OF WESTERN SOUTH DAKOTA...MAINLY
NEAR AND EAST OF THE BLACK HILLS.

LOCALLY HEAVY RAIN MAY OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THROUGH MONDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL SOUTH
DAKOTA FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 5, 6:27 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
627 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             9 N BUFFALO GAP         43.62N 103.31W
07/05/2012  E1.75 INCH       CUSTER             SD   PARK SERVICE

0610 PM     TSTM WND GST     9 N BUFFALO GAP         43.62N 103.31W
07/05/2012  E60 MPH          CUSTER             SD   PARK SERVICE

&&

ME
Local storm report, Jul 5, 6:30 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 ESE CLARETON          43.69N 104.66W
07/05/2012  E1.25 INCH       WESTON             WY   PUBLIC

&&

POJORLIE
Local storm report, Jul 5, 6:42 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     11 NNW BELLE FOURCHE RE 44.87N 103.81W
07/05/2012  E60 MPH          BUTTE              SD   PUBLIC

&&

ME
Local storm report, Jul 5, 6:57 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     19 WNW NEW HAVEN        44.85N 105.21W
07/05/2012  E60 MPH          CAMPBELL           WY   PUBLIC

&&

ME
Local storm report, Jul 5, 7:18 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             9 N BUFFALO GAP         43.62N 103.31W
07/05/2012  E1.75 INCH       CUSTER             SD   PUBLIC

&&

CORRECTED SOURCE

ME
Local storm report, Jul 5, 7:19 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     9 N BUFFALO GAP         43.62N 103.31W
07/05/2012  E60 MPH          CUSTER             SD   PUBLIC

&&

CORRECTED SOURCE

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:23 PM MDTSevere Thunderstorm WarningUNRButte40 min
Jul 5, 8:13 PM MDTSevere Thunderstorm WarningUNRFall River47 min
Jul 5, 8:38 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River52 min
Jul 5, 8:57 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence35 min
Jul 5, 9:27 PM MDTSpecial Weather StatementUNRCuster48 min
Jul 5, 9:47 PM MDTSevere Thunderstorm WarningUNRPennington28 min
Jul 5, 10:45 PM MDTSpecial Weather StatementUNROglala Lakota45 min

Nearby

Flash Flood Warnings in South Dakota, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.